Nebraska, 2019

Hail and Damaging Winds in Nebraska, September 19, 2019

September 19, 2019 · NWS LBF · 6 events in 4 counties and zones

Thunderstorms developed across southwestern Nebraska during the late afternoon hours north of a stalled out frontal boundary. These thunderstorms became severe across Lincoln, Hayes and Frontier counties with hail up to golf ball size and wind gusts to 62 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across southwestern Nebraska during the late afternoon hours north of a stalled out frontal boundary. These thunderstorms became severe across Lincoln, Hayes and Frontier counties with hail up to golf ball size and wind gusts to 62 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 19, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 19, 5:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Thu Sep 19 2019

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Sep 19 2019

Forecast concern for tonight will be the potential for locally
heavy rainfall across portions of southwest Nebraska. Strong warm
air advection occurring at the surface across western and central
Kansas this afternoon, where south winds are gusting to 20kt and
temperatures near 93 degrees. Latest CAMs models indicate a few
clusters of thunderstorms developing in western Kansas late this
afternoon and early evening. A few models, including the NAM Nest
and NMM show develoment northward into southwest Nebraska this
evening. the latest HRRR and RAP models are also generating
convective QPFs. Still, given the model differences, and some
models indicating dry this evening, confidence is below average on
the location. However, anomalously high atmospheric moisture will
be available, where any thunderstorms which do develop will be
capable of producing rainfall rates above an inch per hour. WPC
has a marginal risk for excessive rainfall across southwest
Nebraska tonight. In addition, SPC has a Marginal Risk for severe
storms this evening across southwest Nebraska, with large hail and
damaging winds possible. A few lingering showers and
thunderstorms will be possible into the overnight hours. Lows
tonight will remain quite mild for this time of the year with lows
ranging from the lower 60s across the west to the upper 60s
across the northeast.

On Friday into Friday night, the main concern will be the threat
for isolated/scattered strong to severe thunderstorms late Friday
afternoon into Friday night.

An upper level trough will begin to lift northeast into the
Northern and Central Plains on Friday. Models agree on scattered
showers and thunderstorms during the day to move northward well
ahead of the approaching cold front. A few of the thunderstorms
could be strong to briefly severe. While brief heavy rainfall is
possible during the day, the potential for any flooding is low.

Going into Friday evening, the cold front will be the main forcing
for showers and thunderstorms. SPC currently has a Slight Risk
north of a line from Oshkosh through Thedford and Butte, while a
Marginal Risk covers the rest of the CWA. Damaging winds, large
hail and heavy rainfall will be the primary threats for Friday
with the greatest risk being across the northeast Panhandle and
northwest Nebraska. As the storms progress eastward through the
area, we will also see a threat for heavy rainfall. WPC has a
Slight Risk for excessive rainfall across extreme north central
Nebraska with a Marginal Risk extending south to a line from
Oshkosh through O'Neill. for these areas, total rainfall amounts
exceeding 0.5 inches are expected, with as much as 1-2 inches
across portions of north central Nebraska possible. The cold front
and associated system will progress east fairly quickly and should
limit how much rainfall occurs. But, given how saturated the area
already is, localized flooding or flash flooding will be possible.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Sep 19 2019

Dry with cooler temperatures behind the front on Saturday with a
mostly sunny sky. Highs from the upper 60s to low 70s northwest
Sandhills, to the upper 70s southeast. A breezy northwest wind
through the day. The dry conditions will be short lived for portions
of southwest Nebraska as precipitation chances increase once
again Saturday night. This will be aided by a strong upper jet
developing across western Kansas into eastern Nebraska as the base
of the upper trough swings through the region.

Sunday through Monday will remain dry across the area as upper level
ridging develops. Highs warm to around 80 Monday. An upper trough
will cross the Central Rockies on Monday, and the Northern and
Central Plains Monday night into Tuesday pushing a cold front
through the region. Only a 20 to 30 percent chance across
southwest into central Nebraska.

A closed upper low over Hudson Bay Canada will bring upper level
troughing into the Great Lakes Wednesday night into Thursday. This
will bring seasonable highs from the upper 60s to mid 70s and a
drier airmass to the region. Lows in the mid 40s to low 50s by
Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM CDT Thu Sep 19 2019

Thunderstorms will be possible in the vicinity of KLBF terminal
through 02z this evening. Most of the activity will pass off to
the southeast of KLBF with some high dense cloudiness in
association with the thunderstorms. Overnight, expect some low
level wind shear at 2000 FT AGL around 40 KTS. For Friday, expect
mostly clear skies with some scattered clouds 15000 to 20000 FT
AGL. For the KVTN terminal: Skies will be mainly clear over the
next 24 hours. Low level wind shear will be possible overnight
with 45 KTS expected 2000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 19, 2:00 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
300 PM CDT Thu Sep 19 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-202000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
300 PM CDT Thu Sep 19 2019 /200 PM MDT Thu Sep 19 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated strong to severe thunderstorms are possible starting
late this afternoon into this evening across southwest Nebraska.
Isolated thunderstorms will then be possible across the Sandhills
and north central Nebraska late this evening and early tonight as
storms move northeast over time. Isolated severe storms will be
capable of large hail and damaging winds. Localized heavy rain is
possible across portions of southwest Nebraska with slow moving
storms. However, widespread heavy rain is not likely.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Isolated to scattered severe thunderstorms are possible Friday
afternoon and Friday night across portions of the Sandhills
and north central Nebraska. The greatest risk for severe storms
is northwest of a line from Butte to Thedford to Tryon. Severe
storms will be capable of large hail and damaging winds. Heavy
rain is also possible, mainly across parts of the Sandhills and
north central Nebraska, especially along the Nebraska/South Dakota
border.

Thunderstorms are possible Saturday night, and again Monday night
and Tuesday. The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected through tonight, any
hail, wind, or rainfall reports are appreciated.

Spotter Activation may be needed Friday.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Sep 19, 4:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             5 ESE STOCKVILLE        40.51N 100.30W
09/19/2019  E1.75 INCH       FRONTIER           NE   PUBLIC

&&

CBUTTLER
Special weather statement, Sep 19, 4:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM CDT Thu Sep 19 2019

NEZ059-071-192345-
Frontier NE-Lincoln NE-
555 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Eustis, or 17 miles east of Curtis, moving north at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vroman.

This includes Interstate 80 in Nebraska between mile markers 205 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 10032 4102 10028 4102 10023 4070 10022
      4070 10005 4061 10008
TIME...MOT...LOC 2255Z 188DEG 26KT 4071 10019

Jurgensen/CLB
Local storm report, Sep 19, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 S STOCKVILLE          40.52N 100.38W
09/19/2019  E1.75 INCH       FRONTIER           NE   PUBLIC

&&

CBUTTLER
Special weather statement, Sep 19, 5:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM CDT Thu Sep 19 2019

NEZ059-200000-
Lincoln NE-
635 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wellfleet, or 17 miles northwest of Curtis, moving
north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell, Lake Maloney State Recreation Area and Cottonwood Canyon
State Wildlife Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 187 and 190.
 Highway 83 between mile markers 60 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4079 10052 4078 10075 4106 10084 4108 10052
TIME...MOT...LOC 2335Z 174DEG 18KT 4087 10065

Jurgensen/CLB
Special weather statement, Sep 19, 5:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
541 PM MDT Thu Sep 19 2019

NEZ058-069-200030-
Chase NE-Perkins NE-
541 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Imperial, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Imperial, Grant, Venango, Lamar, Champion, Crete, Chase, Wild Horse
Spring, Brandon and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4091 10205 4094 10159 4046 10156 4043 10205
TIME...MOT...LOC 2341Z 171DEG 25KT 4053 10170

Jurgensen/CLB
Special weather statement, Sep 19, 5:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
648 PM CDT Thu Sep 19 2019

NEZ059-070-071-200030-
Frontier NE-Hayes NE-Lincoln NE-
648 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 730 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hayes Center, moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wellfleet, Dickens, Maywood, Marengo, Hayes Center State Wildlife
Management Area and Somerset.

This includes Highway 83 between mile markers 34 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 10060 4045 10096 4091 10107 4090 10063
TIME...MOT...LOC 2348Z 171DEG 25KT 4053 10082

Jurgensen/CLB

The radar

The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hayes

When
September 19, 6:00 PM CST
Where
Hayes County, 10.56 mi ENE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -100.830

Hail, Hayes

When
September 19, 6:00 PM CST
Where
Hayes County, 12.57 mi NE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -100.840

Thunderstorm Wind, Hayes

When
September 19, 6:00 PM CST
Where
Hayes County, 14.66 mi NE of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.660, -100.810

Public report of 60 MPH gusts at this location.

Hail, Keith

When
September 19, 6:05 PM MST
Where
Keith County, 3.7 mi E of Lake Mc Conaghy
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.260, -101.730

Report relayed from dispatch.

Thunderstorm Wind, Lincoln

When
September 19, 7:22 PM CST
Where
Lincoln County, 6.99 mi S of Wallace
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -101.150

Thunderstorm wind gust of 62 MPH reported at a mesonet station.

Thunderstorm Wind, Chase

When
September 19, 6:30 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

Thunderstorm wind gust of 71 MPH reported at the Imperial Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852328, 852329, 852331, 852330, 852335, 852333.